Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 105, NWS Tulsa, OK

September 24, 2019Crawford County, Franklin County, Washington County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Sep 24, 2019, 9:17 AM CDT for Crawford County, Franklin County, Washington County, Arkansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 9:17 AM CDT (14:17 UTC)
Expired
Sep 24, 2019, 2:15 PM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Franklin County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 60 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WGUS54 KTSA 241417
FFWTSA
ARC033-047-143-241915-
/O.NEW.KTSA.FF.W.0105.190924T1417Z-190924T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
917 AM CDT Tue Sep 24 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Franklin County in west central Arkansas...
  Northeastern Crawford County in northwestern Arkansas...
  South central Washington County in northwestern Arkansas...

* Until 215 PM CDT.

* At 916 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Ozark...                          Mulberry...
  Altus...                          Winslow...
  Wiederkehr Village...             Cass...
  Fern...                           Jethro...
  Barnes...                         Bidville...
  Redding...                        Watalula...
  Piney...                          Toney...
  Locke...                          Turners Bend...
  Mount Gayler...                   Lonelm...
  Taft...                           Cravens...

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 22 and 42.
 Interstate 49 between mile markers 43 and 45.

LAT...LON 3543 9371 3547 9405 3583 9421 3579 9396
      3576 9396 3576 9391 3577 9391 3577 9387
      3574 9370

$$
1 follow-up statement
043 
WGUS74 KTSA 241822
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
122 PM CDT Tue Sep 24 2019

ARC033-047-143-241915-
/O.CON.KTSA.FF.W.0105.000000T0000Z-190924T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin AR-Crawford AR-Washington AR-
122 PM CDT Tue Sep 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTH CENTRAL WASHINGTON
COUNTIES...

At 119 PM CDT, Doppler radar indicated the heaviest rain had ended 
across the warned area. However, at least 4 to 5 inches of rain has
fallen since this morning. Flash flooding may be occurring near low 
lying areas.  

Some locations that may experience flooding include...
Ozark...                          Mulberry...
Altus...                          Winslow...
Wiederkehr Village...             Cass...
Fern...                           Jethro...
Barnes...                         Bidville...
Redding...                        Watalula...
Piney...                          Toney...
Locke...                          Turners Bend...
Mount Gayler...                   Lonelm...
Taft...                           Cravens...

Additional rainfall amounts of up to an inch are possible in
the warned area through the afternoon.

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 22 and 42.
 Interstate 49 between mile markers 43 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.


&&

LAT...LON 3543 9371 3547 9405 3583 9421 3579 9396
      3576 9396 3576 9391 3577 9391 3577 9387
      3574 9370

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 6:08 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 6:08 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
608 AM CDT Tue Sep 24 2019

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main aviation concern today is the ongoing thunderstorms and the
potential for periods of IFR conditions within the stronger
storms. Expect the worst conditions to occur this morning, with
improvement at all terminals during the afternoon. Given the rain
that has occurred already this morning with more on the way, have
included TEMPO groups at BVO/RVS/FYV tomorrow morning for IFR
visibilities, although persistent high clouds could be a limiting
factor in the overall fog potential.

&&

.PREV DISCUSSION... /Issued 336 AM CDT Tue Sep 24 2019/

DISCUSSION...

Heavy rain/flash flood potential in the near term is the main
forecast concern this morning.

Warm advection regime at the tail end of a retreating frontal zone
will lead to widespread convection this morning. PWATs are running
high along this zone, on the order of 2 to 2.25 inches. This is
some 220% of normal for this region per OUN 00Z sounding. Thus,
any slow moving or training showers and storms could potentially
drop excessive amounts of rainfall in localized areas, as short
term CAM guidance continues to indicate. Thus, there is a threat
for dangerous flash flooding this morning into the early
afternoon. Previous shift took the lead and issued a flash flood
watch for a good chunk of the forecast area and this will be
maintained. Guidance suggests that the activity will wane late in
the afternoon and into the evening.

A potent upper jet sliding across the northern tier of states will
force another cold front down into the region by tomorrow or
tomorrow night. A preceding outflow boundary from storms tonight
along said front could push into our area Wednesday morning or
midday, and could focus a few afternoon storms across the north
with marginal severe weather potential. Another potential locally
heavy rain event could set up across NE OK/NW AR Wednesday night
into the Thursday in the warm advection regime along/north of the
frontal zone, much like what is occurring this morning.

Quieter weather is expected Thursday and Friday ahead of another
front. Went above blended guidance for highs on Friday with veered
low lvl flow and the 850mb thermal ridge nosing east across
KS/OK/TX.

As for the late week front, there is some difference of opinion as
to how much impact this will have on our region. There is now
suggestion that this boundary will stall to our north and low to
moderate rain/storm chances would be confined close to the KS
border. Saw no reason to deviate from the blended guidance at this
point. I also went slightly above blended guidance high temps for
Saturday with the possibility of boundary stalling north of here.

Ridging aloft is expected to build over the southeast and south
central CONUS early next week, suggesting dry weather and above
normal temps will prevail.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 4 PM CDT this afternoon for OKZ049-
     060>076.

AR...Flash Flood Watch until 4 PM CDT this afternoon for ARZ001-002-
     010-011-019-020-029.

&&

LONG TERM....22
AVIATION.....22
Hazardous weather outlook, Sep 24, 4:42 AM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 AM CDT Tue Sep 24 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-250945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 AM CDT Tue Sep 24 2019

...FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and Southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Along and Southeast of Interstate 44.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms are ongoing early this morning across
portions of eastern Oklahoma and western Arkansas, especially
in areas along and north of Interstate 40. Additional
thunderstorms to the southwest will also move into the area later
this morning. Locally heavy rainfall is already occurring with
some of these storms, and this potential will continue through the
morning and into the early afternoon. Areas that see repeated
rounds of heavy rain could see flash flooding develop.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
The active weather pattern will persist across the region through
much of this week. Additional storms will be likely Wednesday
night for mainly northeast Oklahoma and northwest Arkansas. These
may pose a limited isolated severe weather threat. Thunderstorm
chances will decrease over the weekend with dry weather currently
expected for early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Sep 24, 7:54 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
754 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FLASH FLOOD      TULSA                   36.13N 95.92W
09/24/2019                   TULSA              OK   BROADCAST MEDIA

            FLOODED INTERSECTION AT 43RD AND SHERIDAN WITH 2 CARS
            STALLED. PICTURE RECEIVED VIA SOCIAL MEDIA.

&&

SJC
Local storm report, Sep 24, 8:10 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
810 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      TULSA                   36.13N 95.92W
09/24/2019                   TULSA              OK   BROADCAST MEDIA

            ROADS FLOODED THROUGHOUT TULSA. WATER RESCUES FROM
            STALLED VEHICLES HAVE OCCURRED.

&&

BLH
Local storm report, Sep 24, 8:36 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
836 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      NOWATA                  36.70N 95.64W
09/24/2019                   NOWATA             OK   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WIDESPREAD FLASH FLOODING
            IS OCCURRING FROM NOWATA/ROGERS COUNTY LINE NORTH TO
            DELAWARE. WATER RESCUE IN PROGRESS ON 169 DUE TO
            HYDROPLANING. WATER COVERING MANY CITY ROADS IN NOWATA.

&&

SJC

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:16 PM CDTFlash Flood WatchTSABenton, Carroll, Madison, Washington22 hr
Sep 24, 5:52 AM CDTAreal Flood AdvisoryTSACrawford, Franklin, Washington3 hr
Sep 24, 8:52 AM CDTAreal Flood AdvisoryTSABenton, Crawford, Franklin, Madison, Washington3 hr
Sep 24, 9:20 AM CDTFlash Flood WarningTSABenton, Washington5 hr
Sep 24, 2:05 PM CDTAreal Flood WarningTSABenton, Crawford, Franklin, Washington6 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.